Psychopharmacology: lithium in dehydration: practice question

A Psychiatry question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Psychiatry · Psychopharmacology: lithium in dehydration

Sample item

A 45-year-old woman on lithium develops three days of vomiting and diarrhoea, then coarse tremor, unsteady gait and slurred speech. What is the most appropriate immediate step?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

B. Withhold lithium, check the serum level and give intravenous fluids

Dehydration and sodium loss reduce lithium clearance, so levels rise and cause toxicity with tremor, ataxia and dysarthria. The drug is stopped, the level is checked and fluids are given, with dialysis for severe cases. NSAIDs and thiazides also raise lithium levels.

Option by option

  • A. Increase the lithium dose

    Increasing the dose would worsen toxicity.

  • B. Withhold lithium, check the serum level and give intravenous fluids (correct)

    Correct. Stop lithium, check the level and rehydrate.

  • C. Start a thiazide diuretic

    Thiazides reduce lithium excretion and raise levels.

  • D. Add an NSAID for the abdominal pain

    NSAIDs reduce renal lithium clearance and raise levels further.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Psychiatry questions

Questions about this Psychiatry question

What is the answer to this Psychiatry question?

The best answer is B, Withhold lithium, check the serum level and give intravenous fluids. Dehydration and sodium loss reduce lithium clearance, so levels rise and cause toxicity with tremor, ataxia and dysarthria.

Why is "Increase the lithium dose" not the answer?

Increasing the dose would worsen toxicity.

Why is "Start a thiazide diuretic" not the answer?

Thiazides reduce lithium excretion and raise levels.

Why is "Add an NSAID for the abdominal pain" not the answer?

NSAIDs reduce renal lithium clearance and raise levels further.

What concept does this question test?

It tests Psychopharmacology: lithium in dehydration in Psychiatry. The drug is stopped, the level is checked and fluids are given, with dialysis for severe cases. NSAIDs and thiazides also raise lithium levels.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Psychopharmacology: lithium in dehydration?

Learn each diagnosis by its core features and its first-line treatment. Then use the flashcards and the other Psychiatry questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.